Donate Now
We've Moved! Check out our new boards.
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Bodies » Venting / advice

 - UBBFriend: Email this page to someone!    
Author Topic: Venting / advice
panique
Neophyte
Member # 44513

Icon 1 posted      Profile for panique     Send New Private Message       Edit/Delete Post 
Hi! [Frown]

Back in September, I went to my normal doctor with a bad cold, just to get some antibiotics. When I was there he felt a heart murmur that he wanted me to get checked out. So I had an ECG a couple of weeks later, and went back for the results, and he referred me to a cardiologist. Shortly after that I went to visit my boyfriend for five weeks, and after returning last week, I got to the cardiologist yesterday.

He said that the mitral valve in my heart is leaking at mild to moderate severity and I need to go back for regular ECGs (next one is next year, and depending how that goes, every 2-3 years after that) to monitor its condition. Going off statistics, it's likely that it will probably get worse, and I may need surgery to tighten the valve in the next 10-20 years.

Going back a bit. When I was visiting my boyfriend, I visited a doctor there who didn't have any of my medical records, and got on the pill (Brenda 35). I've been taking them since mid-November. Since getting home a week ago, I've still been taking them, but I haven't told any of my family because we don't really talk about that, they're not a huge fan of me going to visit my boyfriend, and it would just go down terribly. When I was getting the pills, I mentioned that I'd had an ECG done due to a systolic heart murmur, but the doctor didn't seem particularly concerned about it.

When I was at the cardiologist today, he was getting a bit of general information from me, asking about family history and if I'd ever smoked, etc. My mother came in with me. He asked if I was taking any regular medication, like birth control pills, and I had a mini freakout attack in my head about what to do and ended up saying no. :[

So now it's 1am the next day and I'm freaking out about taking the pills and having told the cardiologist that I wasn't. I'm freaked out that they're going to worsen the condition of the valve, or something, or that they're going to cause some of the worse side-effects of the pills (like blood clots) to come out, or something like that. I've been searching online to see if anyone had mentioned anything between the mitral valve and birth control pills, and I haven't found anything, but I'm still worried. I'll occasionally feel a beat in my leg or somewhere else and worry that it's some horrible blood clot or something being caused by the pill and the valve in combination.

On top of that, I'm worrying because I need to sit down and discuss with my parents about my plans to move over with my boyfriend next year, which is going to be a horrible discussion and just, aarrrgh.

I know there really isn't much that anyone here can do for me, but any advice or input would be wonderful. It would be even greater if anyone knew anything about valve leakage and the pill having any sort of effects together, but I'm assuming it's something that goes on a person-by-person basis and isn't something that can really be done on a discussion board.

I'm also curious, if I decided to stop taking the pill, would I have to wait until I finished my current (second) pack, or would it just be a case of not taking them anymore from whenever I wanted?

Thanks, if you read this far. [Smile]

[ 12-22-2010, 10:53 AM: Message edited by: panique ]

--------------------
"If I ever saw an amputee being hanged, I would just yell out letters."

Posts: 29 | From: Queensland, Australia | Registered: Oct 2009  |  IP: Logged | Report this post to a Moderator
eryn_smiles
Peer Ambassador
Member # 35643

Icon 1 posted      Profile for eryn_smiles         Edit/Delete Post 
Hi panique,

I looked up the UK guidelines about using combined pills, like Brenda-35, in women with heart valve problems. For someone with leakage of the mitral valve (mitral regurgitation), it is generally thought that the benefits of using the pill outweigh the risks. But, that is assuming there are no other complicating factors or risk factors for developing clots like other health problems or high blood pressure. The only person who can clarify this for you is your doctor, as they know your medical history and can examine you. It would really be best for you to discuss it with them.

You can stop taking the pill whenever you like. But, if you stopped in the middle of a pack, you may be more likely to have some irregular bleeding or spotting. As well, you will not be protected in terms of birth control from the first day that you stop taking it.

Hope it goes alright talking with your parents...you do sound very conscientious and reliable in this post, and hopefully they will also trust your good judgement!

--------------------
"Caring for myself is not self-indulgence, it is self-preservation and that is an act of political warfare."

Audre Lorde

Posts: 1326 | Registered: Nov 2007  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3